Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Can a HCT of 33 cause fatigue?
Sep 22, 2006

Hello,

I am a 31yo female who has been HIV+ for 13 years. I am currently on Truvada and Lexiva with a VL of 0 and Tcell count of 900 (personal best in 13 years!). For the last 9 months I have been having issues with fatigue. This began after a long hospitalization secondary to infections caused by severe apthous ulcers and esophageal candidiasis last December (my Tcell count was not as good at that time). During my hospitalization I became very anemic and needed multiple units of PRBCs. My Dr. called it "anemia of chronic disease". I recovered except this fatigue.

Currently, I am still able to barely work full time, but must take Ritalin to stay awake. I find myself tired most of the time and sleeping 12 hours soundly each night and having exercise intolerance. My HIV specialist is fully aware of my fatigue, but hasn't worked me up for my most recent HCT of 33, Hgb 11, RBC 3.4. My HCT has been ranging between 31-35 (normal according to the lab is 39-51). He stated that this level of anemia would not cause fatigue.

I have been feeling a bit desperate to find an answer for my fatigue and have been seeing a homeopath, nutritionist, and acupuncturist. My homeopath feels the HCT of 33 is low enough to experience symptoms of fatigue. Who is right? Could my fatigue be as simple as anemia? Should the cause be explored? If this makes a difference - all my other indices are normal (MCV, MCH, MCHC, RDW). Thanks for you assistance.

Warm regards!

Response from Dr. Frascino

Hello,

First off, congratulations on your "personal best" scores! They indicate your current HAART (highly active antiretroviral therapy) regimen is very effective virologically (viral load undetectable) and immunologically (CD4 count of 900).

Now on to your problem fatigue! Could HIV-related fatigue be as simple as anemia? Yes, it's possible; however, often that is not the total answer. HIV-related fatigue is often multifactorial, meaning there are often multiple causes working simultaneously to zap your energy. I suggest you read through the archives and learn about the common causes of HIV-associated fatigue, including not only anemia, but also medication side effects/toxicities, hormonal imbalances, psychological problems, unrecognized infections and even HIV itself.

Regarding "anemia of chronic disease," I'll repost a question from the archives that addresses this condition below. I agree that a hemoglobin of 11 in a woman (normal range 12-16 g/dL) would not be the likely cause of significant fatigue. It may be a contributing factor, but probably not a major one. I agree you should continue searching for other conditions to help explain your energy drain and exercise intolerance. I would also caution you that the homeopath and acupuncturist will not be helpful in this regard. The nutritionist should be able to help optimize your diet to assure it's not inadequate in any way. The real key to identifying the underlying causes of HIV-associated fatigue is working closely and collaboratively with an HIV specialist. I'd suggest you make a list (from the information in the archives) of the common and not-so-common causes of HIV-associated fatigue and discuss these in detail with your HIV specialist. Develop a plan to evaluate these potential problems and then specifically treat any underlying conditions that you discover.

Good luck!

Dr. Bob

HIV (anemia to chronic disease)

Feb 3, 2004

dr. bob, what do you mean by HIV (ANEMIA TO CHRONIC DISEASE), which i've seen in one of your answers. i am new to all this and this question may seem naive but does one just get anemic by having a chronic disease of any sort? thanks! i find all your answers insightful and they lead me into all sorts of directions.

Response from Dr. Frascino

Hello,

No, not all chronic diseases. For instance, if you have a chronic ingrown toenail, that's not going to make you anemic. Since this is an HIV information website, I'll try to explain the basic mechanism related to HIV. The virus, which is, of course, chronic (i.e. present for a long time), causes chronic inflammation, which in turn can suppress some of the functions of our bone marrow. One function of bone marrow is to make red blood cells. Hence, the chronic viral infections leads to chronic inflammation, which in turn leads to decreased production of red blood cells, which ultimately causes anemia. Anemia of chronic disease can be effectively treated with Procrit, a medication that stimulates the bone marrow to make additional new red blood cells. Anemia of chronic disease can occur with chronic kidney disease, cancer, HIV infection, as well as other but not all -- chronic conditions. Hope that helps.

Dr. Bob


Previous
Are We the Forgotten Plague
Next
you are Great dr bob

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement